PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry: November 2009

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to:  Ask Barry

Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

Changes in the Weather and Tinnitus

Hi Barry

I am a faithful user or Arches Tinnitus Combo Pack since last winter. When I was in Miami my tinnitus was much better than here in Montreal with the crazy weather we have. I want to know if the change of weather from hot to cold could affect tinnitus even with the minerals and vitamins I am taking. I seem to be having a more difficult time now going into fall. I like to think that if I was not taking the Combo it would be worse.

Hope you are well and keeping up with research for all of us who suffer in silence.

All the best Louise D. Quao

Dear Louise,

Thank you for your question and your continued support. I hear stories like this quite often but it is difficult to find objective evidence of what is happening. I believe the problem may be related to changes in barometric pressure more than temperature. When storms approach, the pressure drops then rises again once the storm passes through. This presents problems for many people with tinnitus, Meniere's disease and other conditions.

I haven't been able to find much clinical evidence of this phenomenon but I have found some ongoing research. It's important to remember that tinnitus is analogous to phantom limb syndrome, where someone feels pain from an arm or leg that has been amputated. In the case of tinnitus, we hear sounds, whistling, buzzing, etc., at a frequency at which hearing has been damaged or is nonexistent.

Researchers in the UK have found that, "...changes in barometric pressure could cause a transient imbalance in body pressure that could sensitize nerve endings and account for increased pain awareness". The British Tinnitus Association is conducting research to determine if lowering barometric pressure can cause subjective sensitivity to tinnitus to increase.

I hope this is helpful in understanding this condition. And I do believe that Arches Tinnitus Formulas are helpful in reducing the effects of barometric changes.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Tinnitus and Cancer Drugs

Dear Barry,

Is there anything that has helped with tinnitus caused by carboplatin or cisplatin drugs for cancer treatment?

Thanks. Carol

Dear Carol;

Carboplatin and Cisplatin are medications used in chemotherapy, as you know. They are both highly ototoxic, meaning they are toxic to the ears. They produce hearing loss and tinnitus in a high percentage of patients, 20% or higher,who are treated with them.

I wish the prescribing physicians of these medications were more aware of this side effect and the steps they can take to reduce or completely prevent the damage. It has been shown that Ginkgo biloba is protective of hearing during chemotherapy with these medications.

There are a few clinical studies which show that Ginkgo biloba protects the ears and does not interfere with the anti-tumor activity of these medications. I only have limited personal experience with this in that we had one customer last year who did not have tinnitus. She was about to go into chemotherapy however and purchased Arches Tinnitus Relief Formula (containing premium-grade ginkgo) to use during the treatment. She called after it was over and had completely avoided any hearing loss and tinnitus. She was very happy about this and shared the information with her support group.

Leonard Ryback, MD, made a presentation at a recent International Tinnitus Forum in New York on this topic. His talk was titled “Neurochemistry of the Auditory System following Ototoxic Drug Exposure.” Notes on his discussion from the 2004 International Tinnitus Forum are found in our Tinnitus Library.

Once the damage is done it is the same as any other long-term tinnitus. The hair cells in the inner ear have been damaged and hearing has been lost. Arches Tinnitus Formulas can be very helpful for this type of tinnitus as well as for the more common noise-induced type. You must use it for three months before it reaches full effectiveness and it should help reduce the sound level by that time.

Wishing you quiet times, Barry Keate

--------------------------------------------------------------------------------

Aging, Hearing Loss and Tinnitus

Dear Barry,

I am 56 years old male and have suffered with tinnitus most of my life. Within the last year or so, the high pitch levels I hear (about 10 decibels above normal hearing range), have increased to a very disturbing level. It was suggested by my doctor that as we age our hearing may tend to diminish.

I've taken the time to read about your product, is comes across as a tried and true way to reduce the effects of tinnitus. The chemical make-up and the combined amount of each ingredient also make sense to me. What I am curious about is, does your product have to be taken the rest of one’s life or will there come a time when it is no longer necessary to take it?

Also there is a product being marketed called "Quietus" that claims to have the ability to "stop the ringing". My audiologist has told me that there is no way to "stop the ringing". Have you heard of this product and the possibility of your input would be welcome.

Thank you for taking the time to read this and I hope to hear back soon.

Joe P.

Dear Joe,

Our product is a maintenance program. Provided it provides you with a significant reduction, you must continue using it or the sound will revert to its previous level. However, many people have found that they can take the product at the recommended dosage (2 capsules, twice daily) for the first 3-4 months then reduce the dosage and achieve the same results. This is an individual assessment and we do not recommend reducing dosage below 1/2 the recommended dosage.

Your doctor is correct that hearing can be impaired as we age. Hearing loss in the high frequencies is most common. This is the case with me; my hearing is normal up to 4,000 Hz then falls off. This is where my tinnitus is; right at the point of fall off.

Quietus is a homeopathic remedy. There are many of these advertised on the web, however there is not the slightest scientific evidence that homeopathy has any effect on tinnitus.

Wishing you quiet times, Barry Keate

NOTE: "Ask Barry" is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.